While opioids work to depress the central nervous system (CNS), opioids are not classified as depressants.
Opioids are primarily prescribed for the treatment of chronic to acute pain, usually after surgery or to manage constant pain.
Although opioids are not classified as depressants by the government, they do slow down brain activity and vital functions like heart activity and breathing — like other depressants.
How Opioids Work To Depress The Central Nervous System
Opioids work on mu-opioid receptors in the brain to reduce a person’s perception of pain.
However, opioids will often cause side effects to occur beyond the analgesic effect.
Some side effects include:
- mental confusion
- labored breathing
Since opioids trigger a dopamine release, people can associate the pleasurable feeling of painlessness and euphoria with a reinforcing, rewarding hormone response.
This association between pleasure and the opioid is often seen as a driver of addiction.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(844) 616-3400
What Do CNS Depressants Do?
Most CNS depressants work to decrease brain activity through gamma-aminobutyric acid (GABA) pathways and produce a calming effect.
People with sleep disorders or anxiety typically benefit from these drugs.
However, CNS depressants can be abused as a way to feel high or relaxed — often alongside other depressants like alcohol or with an “upper” like cocaine or amphetamines.
Other depressants which work similarly to opioids include:
- mephobarbital (Mebaral)
- phenobarbital (Luminal)
- pentobarbital sodium (Nembutal)
- zolpidem (Ambien)
- zaleplon (Sonata)
- eszopiclone (Lunesta)
- diazepam (Valium)
- clonazepam (Klonopin)
- alprazolam (Xanax)
Dangers Of Mixing Opioids And Other Depressants
When opioids and CNS depressants are mixed, the effects of each drug may be enhanced.
People easily overdose when trying to create a more intense high and feeling of calm by mixing prescription benzodiazepines like Xanax with prescription opioids like Vicodin or OxyContin.
When a person takes too much of a depressant for the body to process, they may experience resulting overdose symptoms.
Common symptoms someone may experience when mixing a CNS depressant with an opioid include:
- blue lips/fingernails
- muscle spasms/seizures
- unresponsive pupils
- gurgling noises
Getting Help For Opioid Drug Abuse
If you or a loved one is abusing opioids, it’s not too late to get help. Talk to a treatment specialist today to learn about the best inpatient and outpatient options for you.
Published on June 10, 2021
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- National Institute on Drug Abuse – Misuse of Prescription Drugs Research Report
- U.S. Food and Drug Administration – Opioid Medications